Catalan-many tropical morphisms to trees; Part I: Constructions

Jan Draisma, Alejandro Vargas (Corresponding author)

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

We investigate the tree gonality of a genus-g metric graph, defined as the minimum degree of a tropical morphism from any tropical modification of the metric graph to a metric tree. We give a combinatorial constructive proof that this number is at most ⌈g/2⌉+1, a fact whose proofs so far required an algebro-geometric detour via special divisors on curves. For even genus, the tropical morphism which realizes the bound belongs to a family of tropical morphisms that is pure of dimension 3g−3 and that has a generically finite-to-one map onto the moduli space of genus-g metric graphs. Our methods focus on the study of such families. This is part I in a series of two papers: in part I we fix the combinatorial type of the metric graph to show a bound on tree-gonality, while in part II we vary the combinatorial type and show that the number of tropical morphisms, counted with suitable multiplicities, is the same Catalan number that counts morphisms from a general genus-g curve to the projective line.

Original languageEnglish
Pages (from-to)580-629
Number of pages50
JournalJournal of Symbolic Computation
Volume104
DOIs
Publication statusPublished - 1 May 2021

Keywords

  • Balancing condition
  • Gonality
  • Metric graph
  • Tropical geometry
  • Tropical morphism

Fingerprint Dive into the research topics of 'Catalan-many tropical morphisms to trees; Part I: Constructions'. Together they form a unique fingerprint.

Cite this